Alert archive / New York / Flood Watches in 2023

Flood Watch 2, NWS Buffalo, NY

July 12, 20235 counties in New York

NWS Buffalo, NY issued this flood watch at Jul 12, 2023, 10:45 AM EDT for 5 counties in New York. It took effect at Jul 13, 2023, 8:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2023, 10:45 AM EDT (14:45 UTC)
In effect from
Jul 13, 2023, 8:00 AM EDT
Expired
Jul 13, 2023, 3:50 PM EDT
In force
8 hr
Issued by
NWS Buffalo, NY
Flood severity
None

Counties Cayuga County, NY, Lewis County, NY, Ontario County, NY, Oswego County, NY, Wayne County, NY

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WGUS61 KBUF 121445
FFABUF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Buffalo NY
1045 AM EDT Wed Jul 12 2023

NYZ004>006-008-014-122245-
/O.NEW.KBUF.FA.A.0002.230713T1200Z-230714T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne-Northern Cayuga-Oswego-Lewis-Ontario-
Including the cities of Newark, Fair Haven, Oswego, Lowville, and
Canandaigua
1045 AM EDT Wed Jul 12 2023

...FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY 
EVENING...

* WHAT...Flooding caused by excessive rainfall is possible.

* WHERE...Portions of central and western New York, including the 
  following counties, in central New York, Lewis, Northern Cayuga 
  and Oswego. In western New York, Ontario and Wayne.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - Due to recent rainfall and potential for additional rainfall
    from showers and thunderstorms.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

AR
5 follow-up statements
097 
WGUS61 KBUF 122009
FFABUF

Flood Watch
National Weather Service Buffalo NY
409 PM EDT Wed Jul 12 2023

NYZ004>006-008-014-130415-
/O.CON.KBUF.FA.A.0002.230713T1200Z-230714T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne-Northern Cayuga-Oswego-Lewis-Ontario-
Including the cities of Newark, Fair Haven, Oswego, Lowville, and
Canandaigua
409 PM EDT Wed Jul 12 2023

...FLOOD WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH 
THURSDAY EVENING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...Portions of central and western New York, including the 
  following counties, in central New York, Lewis, Northern Cayuga 
  and Oswego. In western New York, Ontario and Wayne.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - Due to recent rainfall and now the potential for additional
    heavy rainfall from showers and thunderstorms a flood watch
    has been issued.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

Thomas
267 
WGUS61 KBUF 130206
FFABUF

Flood Watch
National Weather Service Buffalo NY
1006 PM EDT Wed Jul 12 2023

NYZ004>006-008-014-131015-
/O.CON.KBUF.FA.A.0002.230713T1200Z-230714T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne-Northern Cayuga-Oswego-Lewis-Ontario-
Including the cities of Newark, Fair Haven, Oswego, Lowville, and
Canandaigua
1006 PM EDT Wed Jul 12 2023

...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THURSDAY THROUGH 
THURSDAY EVENING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...Portions of central and western New York, including the 
  following counties, in central New York, Lewis, Northern Cayuga 
  and Oswego. In western New York, Ontario and Wayne.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - Due to recent rainfall and now the potential for additional
    heavy rainfall from showers and thunderstorms a flood watch
    has been issued.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

DRT
600 
WGUS61 KBUF 130930
FFABUF

Flood Watch
National Weather Service Buffalo NY
530 AM EDT Thu Jul 13 2023

NYZ004>006-008-014-131730-
/O.CON.KBUF.FA.A.0002.230713T1200Z-230714T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne-Northern Cayuga-Oswego-Lewis-Ontario-
Including the cities of Newark, Fair Haven, Oswego, Lowville, and
Canandaigua
530 AM EDT Thu Jul 13 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...Portions of central and western New York, including the 
  following counties, in central New York, Lewis, Northern Cayuga 
  and Oswego. In western New York, Ontario and Wayne.

* WHEN...Through this evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Flooding may occur in poor drainage and urban areas.

* ADDITIONAL DETAILS...
  - Due to recent rainfall and now the potential for additional
    heavy rainfall from showers and thunderstorms a flood watch
    has been issued.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

RSH
065 
WGUS61 KBUF 131515
FFABUF

Flood Watch
National Weather Service Buffalo NY
1115 AM EDT Thu Jul 13 2023

NYZ004>006-008-014-132315-
/O.CON.KBUF.FA.A.0002.000000T0000Z-230714T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne-Northern Cayuga-Oswego-Lewis-Ontario-
Including the cities of Newark, Fair Haven, Oswego, Lowville, and
Canandaigua
1115 AM EDT Thu Jul 13 2023

...FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...Portions of central and western New York, including the 
  following counties, in central New York, Lewis, Northern Cayuga 
  and Oswego. In western New York, Ontario and Wayne.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Flooding may occur in poor drainage and urban areas.

* ADDITIONAL DETAILS...
  - Due to recent rainfall and now the potential for additional
    heavy rainfall from showers and thunderstorms a flood watch
    has been issued.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

AR
874 
WGUS61 KBUF 131950
FFABUF

Flood Watch
National Weather Service Buffalo NY
350 PM EDT Thu Jul 13 2023

NYZ004>006-008-014-132100-
/O.CAN.KBUF.FA.A.0002.000000T0000Z-230714T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne-Northern Cayuga-Oswego-Lewis-Ontario-
Including the cities of Newark, Fair Haven, Oswego, Lowville, and
Canandaigua
350 PM EDT Thu Jul 13 2023

...FLOOD WATCH IS CANCELLED...

The Flood Watch is cancelled for portions of central and western New 
York, including the following counties, in central New York, Lewis, 
Northern Cayuga and Oswego. In western New York, Ontario and Wayne.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

Fries

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flood watch went out at Jul 12, 6:42 AM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 12, 6:42 AM EDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
642 AM EDT Wed Jul 12 2023

.SYNOPSIS...
A weak...slow moving cold front will settle to the south through our
region this morning. While most areas will experience fair dry
weather in its wake today...the front will return north as a warm
front tonight and Thursday. This will result in more widespread
showers and thunderstorms with the potential for some heavy rain. It
will become notably more humid by Thursday as well.

&&

.NEAR TERM /THROUGH THURSDAY/...
A slow moving cold front will sag southwards through the Southern
Tier by midday. While there will be some showers and thunderstorms
with this front...most areas will stay rainfree. This will
especially be the case today for areas near and east of Lake Ontario.

Meanwhile over the Southern Tier...there will be just enough shear
(6km bulk 30-40kts) to support at least the risk for some organized
convection during the midday and afternoon. Diurnally fueled
instability will be somewhat limited by the cloud cover in the
vcnty of the front...so will refrain from using enhanced wording in
the gridded package. Will mention isolated/localized gusty wind
threat though in the HWO product.

Conditions will deteriorate tonight...as a convectively enhanced
shortwave over the Mid western states will approach our forecast
area. This feature will be accompanied by a surge of moisture and a
modest 30kt low level jet that will help to push the aforementioned
stalled frontal boundary back to the north over our region. Have
made some fairly significant changes to the pops for both tonight
and Thursday to try to better time the slug of moisture ahead of the
warm front. This will result in showers and thunderstorms becoming
somewhat widespread over the western counties overnight with
elevated PWAT values of 1.5 to 1.75 allowing for the potential for
some heavy rain. The highest rainfall should be found over the IAG
Frontier where a basin average half inch is forecast. Localized
amounts in excess of an inch will be possible.

On Thursday...the core of the deepest moisture (as defined by H5-7
RH and general PWAT values) will track across Lake Ontario to the
North country...just ahead of the noted warm front. Will maintain
the wording for heavy rain with the associated showers and storms
with this scenario. While the greatest rainfall in the morning
should be found ahead of the warm across the Eastern Lake Ontario
region...fairly widespread convection is expected to break out back
in the warm sector over the western counties during the afternoon.
It is certainly worth mentioning that there should be SEVERAL hours
of rainfree weather over the western counties during the midday
before diurnally assisted instability supports the next round of
convection.

Along with the risk for heavy rain with the convection...30-40kts of
bulk shear will combine with a much more unstable airmass to the
tune of 1500-2000 j/kg of SBCAPE to encourage strong convection. SPC
has outlined our entire forecast area on Thursday in a  marginal risk
area for severe storms with the greatest threat coming from damaging
wind gusts. Will include the mention of these in the package as well
as in the HWO.

Other...Thursday will be a warm and muggy day with highs in the low
to mid 80s and Tds climbing to between 65 and 70.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Active weather on tap for Thursday night, particularly late evening
through the first half of the night. Axis of a convective shortwave
trough will be in the vicinity of the Finger Lakes region to kick
things off in the evening, as broader scale upper level forcing
remains across the eastern Great Lakes courtesy of the left exit
region of a weakening 250H jet nosing in from the Ohio Valley.
Numerous showers and embedded thunderstorms expected early up in the
North Country as the shortwave races northeast of the region. Back
to our west, a cold front extending southward across Lake Erie and
southern Ontario Province will be approaching WNY, which will bring
a round of widespread wet weather from west to east. Ample elevated
instability will be present to produce scattered thunderstorms in
addition to the showers just out ahead of the frontal boundary,
though severe risk is low given the unimpressive wind profiles aloft
with about 20-30kts 0-6km bulk shear. That being said, have included
heavy rain wording to the forecast as PWATs in the warm sector
peaking between 1.5" - 1.75" will support the potential for locally
heavy downpours, though storms should be moving along fairly well,
and deeper moisture will quickly fall off behind the front. All in
all Thursday night is still shaping up to be 'Marginal' in regards
to severe and flooding potential, as reflected by both SPC's and
WPC's outlooks respectively. Otherwise, it'll be a mild and somewhat
muggy night with min T's and dewpoints in the mid 60s.

Cold front and associated surface low will continue to depart the
eastern Great Lakes region Friday, pivoting northward into Quebec
around the eastern periphery of the broad scale trough centered over
northern Manitoba. A sharply drier airmass in its wake and
transient, weak mid level ridging will bring a return to quieter
weather back across the western zones by the morning, though
afternoon destabilization may spark a few additional showers and
thunderstorms back across the Finger Lakes and North Country. Highs
will average near climatological norms in the upper 70s to low 80s.

Mainly dry across the region Friday night as surface high pressure
extending from the Tennessee Valley to the eastern Great Lakes
shifts to the East Coast. Southerly return flow around the high will
keep overnight temps fairly warm across the Lake Plains with lows in
the mid/upper 60s, low 60s elsewhere. Shower chances begin to
increase late in the night across far western NY ahead of the next
incoming shortwave trough, though expecting most precip to hold off
until well after sunrise.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Deep upper level low over northern Ontario, Canada will gradually
make its way southeastward into central Ontario, resulting in the
overall troughing pattern to persist across the lower Great Lakes
and New England region. Within this troughing pattern, multiple to
numerous shortwave troughs will ripple through. Overall this will
support continued chances for unsettled weather throughout the
weekend and into the start of the next work week.

Considering the typical timing and placement troubles this far out
in the forecast period, the pattern outlined above will translate to
daily chances for showers and thunderstorms, with peak timing during
the afternoon to early evening hours throughout the period. Latest
guidance has trended towards a wetter Sunday and drier weather
Monday between these passing waves, though will still hold onto low
Chc PoPs until the details come into better focus. Otherwise the
deep southwesterly flow across the region will keep the air mass
overhead on the warm and humid side with highs ranging from the low
to mid 80s and lows in the low to mid 60s.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
While mainly VFR conditions will be in place today...there will be a
few hours of MVFR cigs across the western counties this morning in
the wake of a slow moving cold front. The only issue during the
midday and afternoon will be the risk for thunderstorms across the
Southern Tier.

VFR weather is expected during the first half of tonight. As the
night matures...an approaching warm front will support blossoming
showers and thunderstorms over the western counties. MVFR conditions
may accompany this activity.

Outlook...
Thursday...showers and thunderstorms likely with mainly IFR/MVFR
cigs.
Friday through Sunday...Mainly VFR with a chance of showers and
thunderstorms.

&&

.MARINE...
In the wake of a cold front...gentle to moderate breezes and
negligible waves will be found throughout the Lower Great lakes
today. Similar wind speeds can be expected tonight as variable winds
will become predominantly southeasterly. While conditions tonight
will remain below small craft advisory levels...there will be the
risk for thunderstorms after 03z.

Winds will freshen and become southwesterly in the wake of a warm
front on Thursday...while gentle to moderate southeasterlies on Lake
Ontario will become more southerly. The day will be unsettled with
showers and the threat for gusty thunderstorms.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...PP
LONG TERM...EAJ/PP
AVIATION...RSH
MARINE...SW
Hazardous weather outlook, Jul 12, 4:59 AM EDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
459 AM EDT Wed Jul 12 2023

NYZ001>005-010>014-085-130900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Southern Erie-
459 AM EDT Wed Jul 12 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms tonight could produce heavy rain. The
GREATEST risk for this will be over the Niagara Frontier after
midnight. While basin average rainfall over the Niagara Frontier will
average one half inch, localized amounts well in excess of one inch
will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms Thursday and Thursday night will carry the
risk of generating locally heavy rain and also strong to damaging
straight line wind gusts. Basin average rainfall could exceed a half
inch...mainly over the Finger lakes region where localized amounts of
one to two inches will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019>021-130900-
Chautauqua-Cattaraugus-Allegany-
459 AM EDT Wed Jul 12 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms today and tonight could produce locally
heavy rain with isolated amounts exceeding one inch in an hours
time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms Thursday and Thursday night will carry the
risk of generating locally heavy rain and also strong to damaging
straight line wind gusts. Basin average rainfall will average a half
inch, but localized amounts of one to two inches will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-130900-
Oswego-Jefferson-Lewis-
459 AM EDT Wed Jul 12 2023

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms Thursday and Thursday night will carry the
risk of generating locally heavy rain and also strong to damaging
straight line wind gusts. Basin average rainfall of a half to three
quarters of an inch is expected with locally higher amounts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
459 AM EDT Wed Jul 12 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:46 PM EDTSpecial Marine WarningBUF31 min
Jul 12, 4:25 PM EDTSmall Craft AdvisoryBUF33 hr

Nearby

Flood Watches in New York, 2023Every flood watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.